Alert archive / Nevada / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 16, NWS Elko, NV

August 31, 2012Nye County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 31, 2012, 12:50 PM PDT for Nye County, Nevada. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2012, 12:50 PM PDT (19:50 UTC)
Expired
Aug 31, 2012, 1:45 PM PDT
In force
55 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Nye County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3186 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS55 KLKN 311950
SVRLKN
NVC023-312045-
/O.NEW.KLKN.SV.W.0016.120831T1950Z-120831T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
1250 PM PDT FRI AUG 31 2012

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN NYE COUNTY IN SOUTH CENTRAL NEVADA...INCLUDING POLE   
  LINE ROAD BETWEEN TONOPAH AND GABBS.

* UNTIL 145 PM PDT

* AT 1245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME NORTHWESTERN NYE COUNTY...OR 21 MILES SOUTH OF GABBS...AND
  MOVING NORTHEAST AT 20 MPH.

&&

LAT...LON 3901 11782 3886 11732 3853 11760 3860 11785
      3866 11792
TIME...MOT...LOC 1949Z 019DEG 17KT 3856 11780

$$

LW
2 follow-up statements
117 
WWUS55 KLKN 312018
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
118 PM PDT FRI AUG 31 2012

NVC023-312045-
/O.CON.KLKN.SV.W.0016.000000T0000Z-120831T2045Z/
NYE NV-
118 PM PDT FRI AUG 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM PDT
FOR EXTREME WEST CENTRAL NYE COUNTY...

AT 113 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EXTREME NORTHWESTERN NYE COUNTY...OR 16 MILES SOUTHEAST 
OF GABBS...MOVING NORTHEAST AT 25 MPH. THE TOWN OF IONE AND HIGHWAY 
844 MAY BE IMPACTED BY THIS STORM.

&&

LAT...LON 3850 11770 3849 11771 3850 11771
TIME...MOT...LOC 2015Z 210DEG 21KT 3873 11768

$$
LW
293 
WWUS55 KLKN 312047
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
147 PM PDT FRI AUG 31 2012

NVC023-312056-
/O.EXP.KLKN.SV.W.0016.000000T0000Z-120831T2045Z/
NYE NV-
147 PM PDT FRI AUG 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME WEST CENTRAL NYE
COUNTY HAS EXPIRED...

STORMS CONTINUE TO MOVE ACROSS WESTERN NYE COUNTY. PLEASE BE ADVISED 
OF ADDITIONAL WARNING THAT ARE IN EFFECT.
&&

LAT...LON 3850 11770 3849 11771 3850 11771
TIME...MOT...LOC 2018Z 210DEG 21KT 3875 11767

$$

LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:49 AM PDT, 9 hours 1 minute earlier.

Area forecast discussion, Aug 31, 3:49 AM PDT, 9 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
349 AM PDT FRI AUG 31 2012

.SYNOPSIS...MONSOON MOISTURE WILL BRING SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TO CENTRAL AND EASTERN NEVADA TODAY AND SATURDAY.
DRIER AIR WILL BEGIN TO MOVE INTO THE AREA ON SUNDAY AND LABOR DAY
FOR DECREASING SHOWERS AND THUNDERSTORMS WITH DRY WEATHER RETURNING
TO THE ENTIRE FORECAST AREA BY TUESDAY.
&&

.SHORT TERM...TODAY THROUGH SATURDAY. VERY ACTIVE DAY SHAPING UP
FOR CENTRAL AND EASTERN NEVADA AS DEEP MONSOON MOISTURE OVER THE
AREA INTERACTS WITH SHORT WAVE TROUGH APPROACHING FROM THE WEST.
EXPECTING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
THE AREA EXCEPT FOR HUMBOLDT COUNTY WHERE A DRIER AIRMASS WILL
ONLY SUPPORT ISOLATED THUNDERSTORMS WITH LITTLE IN THE WAY OF
RAINFALL. WITH PRECIPITABLE WATER VALUES RANGING FROM 3/4 TO 1
INCH ACROSS CENTRAL AND EASTERN NEVADA HEAVY RAIN WILL ACCOMPANY
SOME OF THESE STORMS. HOWEVER STORM SPEEDS IN THE 15 TO 25 MPH
RANGE WILL MINIMIZE THE RISK OF FLASH FLOODING. SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT ACROSS CENTRAL AND
EASTERN NEVADA AS 70-80 KT JET ASSOCIATED WITH THE SHORT WAVE
PROVIDES DYNAMICAL SUPPORT. ON SATURDAY THE GFS IS MORE AGGRESSIVE
IN BRINGING DRY AIR IN FROM THE WEST THAN THE NAM. THE GFS PUSHES
MOISTURE INTO EASTERN ELKO AND WHITE PINE COUNTY BY LATE AFTERNOON
WHILE THE NAM KEEPS SUFFICIENT MOISTURE AND INSTABILITY OVER ALL
BUT HUMBOLDT COUNTY FOR ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS. CURRENT GRIDS/FORECAST IN LINE WITH NAM SOLUTION
AND WITH MODEL DIFFERENCES WILL NOT MAKE ANY CHANGES.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. WEAK TROUGH OVER
THE GREAT BASIN SATURDAY NIGHT EJECTS OFF TO THE NORTHEAST THROUGH
THE REMAINDER OF THE WEEKEND. LIMITED MOISTURE AND INSTABILITY
LINGERING OVER EAST-CENTRAL NEVADA WILL RESULT IN ISOLATED
THUNDERSTORM ACTIVITY BOTH SUNDAY AND MONDAY. FLOW ALOFT ACROSS THE
GREAT BASIN TUESDAY AND WEDNESDAY IS LOOKING WEAK...WITH MORE
STABILITY AND LESS MOISTURE THAN RECENT DAYS. AS SUCH...EXPECTING
VERY LITTLE IN THE WAY OF THUNDERSTORM ACTIVITY. INSTABILITY AND
MOISTURE INCREASE THURSDAY OVER EAST-CENTRAL NEVADA. FOR NOW KEPT
THUNDERSTORMS OUT OF THE FORECAST FOR THURSDAY...HOWEVER IF THE
TREND OF INCREASING MOISTURE AND INSTABILITY CONTINUES...EXPECT TO
SEE THUNDERSTORMS REINTRODUCED OVER EAST-CENTRAL NEVADA THURSDAY AND
POSSIBLY EXPANDING WEST AND NORTH NEXT FRIDAY.
&&

.AVIATION...SIGNIFICANT AMOUNTS OF THUNDERSTORM ACTIVITY ACROSS
CENTRAL NEVADA AGAIN TODAY. MAIN CHANGE FROM THURSDAY WILL BE TS
ACTIVITY EXPANDING INTO NORTHERN NEVADA TODAY...WITH STORMS LIKELY
PRODUCING EVEN GREATER AMOUNTS OF RAIN AND POSSIBLY SMALL
HAIL...ALONG WITH STRONGER WINDS. STORMS WILL LINGER INTO TONIGHT
OVER MUCH OF CENTRAL AND EASTERN NEVADA.
&&

.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
EXPECTED TODAY ACROSS THE FIRE DISTRICT EXCEPT ZONE 467 AND THE
WESTERN HALF OF ZONE 468 WHERE A DRIER AIRMASS WILL KEEP
THUNDERSTORMS ISOLATED AND DRY. WITH PRECIPITABLE WATER VALUES
RANGING FROM 3/4 TO 1 INCH ACROSS CENTRAL AND EASTERN NEVADA
STORMS WILL BE WET. SOME DRIER AIR WILL BEGIN TO MOVE IN FROM THE
WEST ON SATURDAY BUT STILL SUFFICIENT MOISTURE AND INSTABILITY FOR
SCATTERED SHOWERS AND THUNDERSTORMS WITH WETTING RAINS FROM MOST
STORMS. THIS DRIER AIR WILL CONTINUE TO PUSH INTO THE AREA SUNDAY
AND LABOR DAY WITH ISOLATED THUNDERSTORMS BEING CONFINED TO
PORTIONS OF EASTERN NEVADA WITH THE THREAT OF THUNDERSTORMS ENDING
BY TUESDAY. &&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

91/96/96/91
Hazardous weather outlook, Aug 31, 7:36 AM PDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
736 AM PDT FRI AUG 31 2012

NVZ030-031-033>041-011445-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
736 AM PDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

COPIOUS AMOUNTS OF SUBTROPICAL MOISTURE HAS MOVED INTO NORTHERN
NEVADA. THIS WILL PROVIDE ONE OF THE NECESSARY INGREDIENTS FOR
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP
THROUGHOUT THE DAY TODAY. MANY OF THESE STORMS WILL BE WET GIVEN
THE DEEP MOISTURE FOUND IN THE ATMOSPHERE. THE EXCEPTION WILL BE
HUMBOLDT COUNTY WHERE SLIGHTLY DRIER AIR RESIDES. STORMS THERE
WILL PROBABLY START OUT DRY...AND THEN BECOME MORE HYBRID WET/DRY
IN NATURE LATER IN THE DAY.

SOME OF THE THUNDERSTORMS TODAY MAY END UP BEING STRONG IN
NATURE. THE MAIN THREATS FROM ALL STORMS TODAY ARE STRONG OUTFLOW
WINDS TO 55 MPH OR GREATER...SMALL HAIL...AND CLOUD TO GROUND
LIGHTNING STRIKES. ALTHOUGH MODERATE TO HEAVY RAIN IS POSSIBLE
WITH THESE STORMS...ANY FLOODING POSSIBILITIES WILL BE LOCALIZED
AND NOT WIDESPREAD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MOISTURE WILL CONTINUE TO RESIDE IN THE EASTERN PORTION OF NEVADA
ON SATURDAY FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. DRIER
AIR WILL TRY TO MOVE IN FOR SUNDAY AND MONDAY...THUS LIMITING
THUNDERSTORM POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Aug 31, 12:19 PM PDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1219 PM PDT FRI AUG 31 2012

NVZ037-040-312000-
NORTHWESTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-
1219 PM PDT FRI AUG 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 100 PM PDT...

AT 1217 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 22 MILES WEST OF KINGSTON...MOVING NORTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  STATE HIGHWAY 722 SOUTHWEST OF AUSTIN...
  RURAL SOUTHWESTERN LANDER COUNTY...
  RURAL NORTHWESTERN NYE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3941 11747 3925 11713 3900 11744 3910 11764
TIME...MOT...LOC 1918Z 227DEG 16KT 3913 11748

TURNER
Special weather statement, Aug 31, 12:36 PM PDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1236 PM PDT FRI AUG 31 2012

NVZ040-312015-
NORTHWESTERN NYE COUNTY NV-
1236 PM PDT FRI AUG 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 115
PM PDT...

AT 1231 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES NORTHEAST OF MINA...OR 28 MILES SOUTH
OF GABBS...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE....GABBS AND POLELINE
ROAD BETWEEN TONOPAH AND GABBS.

&&

LAT...LON 3888 11794 3879 11750 3846 11768 3846 11769
      3849 11773 3870 11797
TIME...MOT...LOC 1934Z 019DEG 17KT 3845 11788

LW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:47 PM PDTSpecial Weather StatementLKN43 min
Aug 31, 12:19 PM PDTSpecial Weather StatementLKN41 min
Aug 31, 12:36 PM PDTSpecial Weather StatementLKN39 min
Aug 31, 1:28 PM PDTSpecial Weather StatementLKN32 min
Aug 31, 1:35 PM PDTSevere Thunderstorm WarningLKNLander, Nye27 min
Aug 31, 1:46 PM PDTSpecial Weather StatementLKNLander44 min
Aug 31, 2:09 PM PDTSevere Thunderstorm WarningLKNLander23 min
Aug 31, 2:15 PM PDTSevere Thunderstorm WarningLKNNye45 min
Aug 31, 2:25 PM PDTSpecial Weather StatementLKN35 min
Aug 31, 2:48 PM PDTSevere Thunderstorm WarningLKNNye27 min
Aug 31, 3:26 PM PDTSevere Thunderstorm WarningLKNEureka, Lander28 min
Aug 31, 3:37 PM PDTSpecial Weather StatementLKN23 min
Aug 31, 3:49 PM PDTSpecial Weather StatementLKN56 min
Aug 31, 3:54 PM PDTSevere Thunderstorm WarningLKNEureka, White Pine34 min
Aug 31, 3:59 PM PDTSpecial Weather StatementLKN46 min
Aug 31, 4:10 PM PDTSevere Thunderstorm WarningLKNNye, White Pine35 min
Aug 31, 4:21 PM PDTAreal Flood AdvisoryLKNElko, Eureka111 min
Aug 31, 4:33 PM PDTSpecial Weather StatementLKN57 min
Aug 31, 4:36 PM PDTSpecial Weather StatementLKNHumboldt39 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.